Generalized neutrophilic fixed drug eruption induced by gabapentin
AuthorAcar, Emine Müge
Şirin, Serpil Çorum
Elmas, Ömer Faruk
MetadataShow full item record
A 65-year-old woman was referred to our clinic with multiple erythematous plaques on the trunk and arms (Figure 1). The eruption occurred three days after starting a 75 mg daily dose of gabapentin prescribed by a physical medicine and rehabilitation specialist for neuropathic pain in her arm. The skin lesions were accompanied by a fever of 38.3°C. The laboratory investigations revealed a white blood count of 18.820/mm3 and neutrophilic leukocytosis with a percentage of 89.4%. Further investigations revealed no infectious condition. A punch biopsy was performed with preliminary diagnoses of Sweet’s syndrome and generalized fixed drug eruption (FDE). Histopathological examination showed a perivascular and interstitial mixed type of inflammatory infiltration with a predominance of neutrophils. A small number of eosinophils was also noted (Figure 1). Gabapentin was immediately discontinued and intramuscular betamethasone dipropionate, topical methylprednisolone, and oral desloratadine were administered; however, the patient was lost to follow-up. Two months later, the patient was readmitted with similar lesions on the same sites and she reported that the lesions appeared again two days ago, after taking a new drug prescribed by another physical medicine and rehabilitation specialist for the intense pain in her arm (Figure 2). The new drug was switched to gabapentin with a different brand name, as the patient did not inform the physician regarding the reaction to the previous drug. A fever of 38.0°C once again accompanied the rash, and the blood tests revealed a white blood count of 16.230/mm3 with 88.2% neutrophils. A diagnosis of generalized neutrophilic FDE was established based on the clinical and pathological findings. Gabapentin was discontinued, and the lesions resolved within one week following the administration of oral desloratadine and a short course of topical and oral methylprednisolone. A written informed consent was obtained from the patient.